Alert archive / Kansas / Special Weather Statements in 2018

Special Weather Statement, NWS Dodge City, KS

September 5, 2018Clark County, Kansas

NWS Dodge City, KS issued this special weather statement at Sep 5, 2018, 2:21 AM CDT for Clark County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2018, 2:21 AM CDT (07:21 UTC)
Expired
Sep 5, 2018, 3:15 AM CDT
In force
54 min
Issued by
NWS Dodge City, KS

County Clark County, KS

The radar

The Dodge City radar (KDDC), 70 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
403 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

230 
WWUS83 KDDC 050721
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
221 AM CDT WED SEP 5 2018
 
KSZ087>089-050815-
Meade KS-Clark KS-Comanche KS-
221 AM CDT WED SEP 5 2018

...SPECIAL WEATHER STATEMENT...

At 219 AM CDT, Doppler radar was tracking strong thunderstorms 8 
miles northwest of Englewood, moving east at 35 mph.

Winds in excess of 30 mph and periods of heavy rainfall will be 
possible with these storms. Rainfall rates in excess of one inch an 
hour will be possible and may result in ponding of water on roadways 
and poor drainage areas. 

Locations impacted include...
Ashland, Coldwater, Protection, Englewood, Sitka, Lake Coldwater,
Acres and Buttermilk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall occurring with this storm may lead to localized 
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 10027 3732 10018 3738 9926 3700 9927
TIME...MOT...LOC 0719Z 272DEG 32KT 3715 10005 

$$

RBURG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Sep 5, 1:04 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 5, 1:04 AM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
104 AM CDT Wed Sep 5 2018

...Updated for aviation discussion...

.UPDATE...
Issued at 341 PM CDT Tue Sep 4 2018

Given radar trends, with training, heavy rain producing
thunderstorms from Great Bend down to the NE Texas panhandle,
have issued another flash flood watch for the eastern CWA
(Barber, Comanche, Edwards, Kiowa, Pawnee, Pratt, Rush, Stafford).
The watch will be valid through 7 am Wednesday. Obviously, many
areas in these zones are saturated or flooded, and the potential
for dangerous runoff is very real as thunderstorms continue to
train north.

&&

.SHORT TERM...(This afternoon through Wednesday)
Issued at 1143 AM CDT Tue Sep 4 2018

Southerly moisture plume continues over SW KS as of midday,
although the radar is clear of echoes, and satellite imagery
indicates more breaks in the cloud cover compared to yesterday.
The added insolation will yield CAPE upwards of 2000 J/kg late
this afternoon, and scattered convective redevelopment will occur.
The latest HRRR iterations favor this happening across the
western zones after 4 pm, west of US 83. This activity will likely
drift eastward to at least US 83 through this evening.

A more organized convective cluster is expected this evening and
tonight across NW Kansas, along an advancing cold frontal
boundary. 12z NAM suggests the majority of this convection will
remain in NW Kansas (WFO Goodland's CWA), before the convective
remnants drift south with the front late tonight or early
Wednesday. Maintained higher pops and the flash flood watch for
the northern zones through tonight, but confidence is low.
12z NAM, HRRR and various other CAMs keep most of the heavy rain
and flooding potential north of our CWA. With time tonight, the
cold front will sag south, with a shift to N/NE winds of
10-20 mph. At least some shower activity and isolated thunder
will accompany the frontal passage, as well as persist behind it
into Wednesday morning. Stratus and/or fog will again reestablish
Wednesday morning, with low ceilings and areas of reduced
visibility.

Maintained scattered rain showers and isolated thunder in the
grids for Wednesday, in the cool cloudy post frontal airmass. Kept
thunder mention isolated with little CAPE and a cool stable
boundary layer. Temperatures on Wednesday will clearly be below
normal; the question is how much. Forecasting afternoon highs in
the 70s for areas along and north of US 50, with lower 80s
confined to the Oklahoma border. Cool NE winds and cool advection
will combine with persistent stratus, such that northern counties
may struggle into the lower 70s. If stratus persists daylight
Wednesday as the NAM suggests, than clearly the coldest NAM
solution will be correct. Cool surface high pressure ridge axis
will continue to build south into SW KS through Wednesday evening.
This evolution will eliminate surface-based CAPE, and greatly limit
elevated instability, such that the prospects for thunderstorms and
further flooding will be greatly reduced.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 145 PM CDT Tue Sep 4 2018

The cloudy, cool wet weather pattern will persist Thursday and
Friday, with limited sunshine, afternoon temperatures well below
normal, and scattered showers and isolated thunder. As the
previous forecast shift mentioned, instability (even elevated)
will be limited to nil during much of this time. Still, isentropic
lift over the cool stable boundary layer warrants scattered/chance
category pops that the model blends generate. With the lack of
deep convection, the threat of flooding is expected to end.
Thursday looks particularly cool, as 12z NAM/ECMWF depict strong
high pressure ridging from eastern Nebraska wedging into SW KS.
Models suggest stratus and NE winds of 10-15 mph will persist all
day Thursday, with only lower 70s forecast (mid 70s along the
Oklahoma border). 12z MET/MAV guidance only have a high of 72 at
Dodge City Thursday (about 15 degrees below normal). Clouds,
NE winds, and cool surface ridging will hold firm through Friday,
with more pleasantly mild temperatures and free air conditioning.

12z ECMWF consistently depicts the remnants of tropical cyclone
Gordon in far SE Kansas Saturday morning, recurving into the
westerlies across Missouri Saturday afternoon. Gordon will act as
a catalyst for a weather pattern change for SW KS, as the cyclone
pulls the trough axis east of SW KS, and subsidence encourages
a clearing sky. Dry weather will prevail by the weekend, with
afternoon temperatures returning to the 80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 100 AM CDT Wed Sep 5 2018

Thunderstorms will afect the TAF sites through 12z as an upper
level trough approaches along with a cold front arriving. Moist
air will persist behind the front with a few showers through much
of the period. CIGS will rise after t-storms pass due to mixing
and loss of southerly winds, but then lower back to low MVFR
in the wake of the cold front in the very moist air.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  78  63  74 /  50  60  40  30
GCK  64  76  61  72 /  70  50  40  30
EHA  62  78  58  75 /  80  30  40  40
LBL  65  80  60  75 /  70  50  40  40
HYS  65  73  62  70 /  50  60  40  40
P28  69  83  66  76 /  50  70  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT this morning for KSZ030-031-043-
044-046-065-066-079>081-089-090.

&&

UPDATE...Turner
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Finch
Hazardous weather outlook, Sep 4, 4:53 AM CDT, 21 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
453 AM CDT Tue Sep 4 2018

KSZ030-031-043>046-061>066-074>081-084>090-051000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
453 AM CDT Tue Sep 4 2018 /353 AM MDT Tue Sep 4 2018/

...FLASH FLOOD WATCH IS IN EFFECT FOR PARTS OF CENTRAL KANSAS...

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms are expected to develop this afternoon and evening
and persist into tonight. The main concern with these storms is
heavy rain. The best chance of heavy rain with localized flooding
is along the Interstate 70 corridor. Hail from dime to nickel
size and possibly as large as quarter size, along with wind gusts
to 50 mph, are possible with the strongest storms.

Day 1 Hazards
-------------
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

A few rain showers will linger from Wednesday into Friday and a
stray thunderstorm or two can't be completely ruled out. Most of
this additional precipitation is expected to be on the lighter
side.

Days 2-7 Hazards
----------------
* Wednesday
  - Flooding: Limited risk
  - Lightning: Elevated risk

* Thursday
  - Lightning: Limited risk

* Friday
  No hazards.

* Saturday
  No hazards.

* Sunday
  No hazards.

* Monday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed through tonight.
However, storm spotters are encouraged to report any flooding.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

jf

In the hours before

Special weather statement, Sep 4, 10:37 PM CDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1037 PM CDT TUE SEP 4 2018

KSZ062-063-075-076-050430-
Finney KS-Kearny KS-Grant KS-Haskell KS-
1037 PM CDT TUE SEP 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...
SOUTHEASTERN KEARNY...SOUTHWESTERN FINNEY...GRANT...NORTHEASTERN
STANTON AND WESTERN HASKELL COUNTIES UNTIL 1130 PM CDT...

At 1037 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Ulysses, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ulysses, Sublette, Ryus, Hickok and Plymell.

LAT...LON 3739 10148 3774 10153 3789 10082 3747 10078
TIME...MOT...LOC 0337Z 255DEG 29KT 3756 10137

Reynolds
Special weather statement, Sep 4, 11:19 PM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1119 PM CDT TUE SEP 4 2018

KSZ075-076-085-086-050515-
Seward KS-Stevens KS-Grant KS-Haskell KS-
1119 PM CDT TUE SEP 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...SOUTHEASTERN GRANT...
STEVENS AND SOUTHERN HASKELL COUNTIES UNTIL 1215 AM CDT...

At 1118 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Moscow, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Liberal, Hugoton, Satanta, Kismet, Moscow, Cave, Hayne, Woods and
Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 10155 3739 10148 3747 10066 3700 10064
TIME...MOT...LOC 0418Z 252DEG 23KT 3723 10124

Reynolds
Special weather statement, Sep 4, 11:42 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1142 PM CDT TUE SEP 4 2018

KSZ063-064-076>078-050545-
Gray KS-Finney KS-Hodgeman KS-Haskell KS-Ford KS-
1142 PM CDT TUE SEP 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...CENTRAL
FINNEY...SOUTHEASTERN GRANT...WESTERN HODGEMAN...GRAY AND HASKELL
COUNTIES UNTIL 1245 AM CDT...

At 1141 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Garden City to near
Sublette. Movement was northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Garden City, Cimarron, Sublette, Satanta, Montezuma, Pierceville,
Copeland, Ingalls, Ensign, Charleston, Howell, Plymell, Tice,
Kalvesta and The Haggard Elev.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3826 10013 3752 10020 3743 10109 3804 10096
TIME...MOT...LOC 0441Z 246DEG 29KT 3806 10072 3749 10086

Reynolds
Special weather statement, Sep 5, 12:16 AM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1216 AM CDT WED SEP 5 2018

KSZ076>078-086-087-050615-
Gray KS-Seward KS-Meade KS-Haskell KS-Ford KS-
1216 AM CDT WED SEP 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...SEWARD...
MEADE...SOUTHEASTERN GRAY AND SOUTHEASTERN HASKELL COUNTIES UNTIL 115
AM CDT...

At 1215 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southeast of Sublette to 3 miles east
of Liberal. Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Liberal, Meade, Fowler, Kismet, Meade State Park, Hayne, Missler and
Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3745 10094 3752 10017 3700 10025 3700 10098
TIME...MOT...LOC 0515Z 264DEG 28KT 3742 10081 3703 10088

Reynolds
Special weather statement, Sep 5, 2:02 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
202 AM CDT WED SEP 5 2018

KSZ030-031-050800-
Trego KS-Ellis KS-
202 AM CDT WED SEP 5 2018

...SPECIAL WEATHER STATEMENT...

At 157 AM CDT, Doppler radar was tracking an area of
strong thunderstorm near Voda, moving east at 35 mph.

Winds in excess of 30 mph and periods of heavy rainfall will be
possible with these storms. Rainfall rates in excess of one inch an
hour will be possible and may result in ponding of water on roadways
and poor drainage areas.

Locations impacted include...
Ellis, Wakeeney, Ogallah, Collyer, Trego Center, Cedar Bluff, Riga
and Voda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall occurring with these storms may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3874 9964 3871 10015 3913 10015 3913 9919
TIME...MOT...LOC 0657Z 272DEG 32KT 3906 9998

RBURG
Special weather statement, Sep 5, 2:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
221 AM CDT WED SEP 5 2018

KSZ087>089-050815-
Meade KS-Clark KS-Comanche KS-
221 AM CDT WED SEP 5 2018

...SPECIAL WEATHER STATEMENT...

At 219 AM CDT, Doppler radar was tracking strong thunderstorms 8
miles northwest of Englewood, moving east at 35 mph.

Winds in excess of 30 mph and periods of heavy rainfall will be
possible with these storms. Rainfall rates in excess of one inch an
hour will be possible and may result in ponding of water on roadways
and poor drainage areas.

Locations impacted include...
Ashland, Coldwater, Protection, Englewood, Sitka, Lake Coldwater,
Acres and Buttermilk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall occurring with this storm may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 10027 3732 10018 3738 9926 3700 9927
TIME...MOT...LOC 0719Z 272DEG 32KT 3715 10005

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:55 PM CDTSpecial Weather StatementDDCHamilton65 min
Sep 4, 8:43 PM CDTSpecial Weather StatementDDCKearny62 min
Sep 4, 9:03 PM CDTSpecial Weather StatementDDCMorton, Stanton57 min
Sep 4, 10:37 PM CDTSpecial Weather StatementDDCGrant, Haskell53 min
Sep 4, 11:19 PM CDTSpecial Weather StatementDDCSeward, Stevens56 min
Sep 4, 11:42 PM CDTSpecial Weather StatementDDCFinney, Gray, Haskell63 min
Sep 5, 12:16 AM CDTSpecial Weather StatementDDCMeade, Seward59 min
Sep 5, 2:02 AM CDTSpecial Weather StatementDDCTrego58 min
Sep 5, 4:35 AM CDTAreal Flood AdvisoryDDCGrant, Stanton3 hr

Nearby

Special Weather Statements in Kansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.